Colorado, 2003Heavy Snow in Colorado, February 5 to 6, 2003
February 5 to 6, 2003 · NWS PUB · 14 events in 14 counties and zones
An upper level disturbance produced widespread snow across the region, and heavy snow across the southeast mountains and adjacent plains. Some of the heavier snow totals include the following: 6 inches in Black Forest and Monument in El Paso county and around Westcliffe in Custer county.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance produced widespread snow across the region, and heavy snow across the southeast mountains and adjacent plains. Some of the heavier snow totals include the following: 6 inches in Black Forest and Monument in El Paso county and around Westcliffe in Custer county. Eight inches of snow was noted in the vicinity of Colorado City and Pueblo county and Penrose in Fremont county. Nine inches fell around Aguilar in Las Animas county and Victor in Teller county. Ten inches occurred at Fountain in El Paso county...La Veta in Huerfano county and Rye in Pueblo county. Eleven inches fell around Beulah in Pueblo county. Up to 14 inches accumulated in the vicinity of Walsenburg in Huerfano county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Feb 5, 2:58 PM MST, 2 minutes earlier.
Area forecast discussion, Feb 5, 2:58 PM MST, 2 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
258 PM MST WED FEB 5 2003
SHORT TERM DISCUSSION...(TONIGHT AND THURSDAY).
WILL KEEP THIS VERY SHORT AS SWAMPED WITH NUMEROUS ISSUES. WEATHER
ELEMENTS STILL APPEAR TO BE COMING TOGETHER FOR A RELATIVELY
SIGNIFICANT SNOW EVENT TONIGHT INTO THURSDAY AND EVEN INTO THURSDAY
EVENING FOR SOUTHERN COLORADO.
I AM IN THE PROCESS OF HOISTING A WINTER STORM WARNING FOR ZONES
72/73/74/75/77/78/79/80/83/87 AND 88 FOR TONIGHT/THURSDAY AND UNTIL
MIDNIGHT THURSDAY. IN ADDITION...I AM IN THE PROCESS OF HOISTING A
WINTER WEATHER ADVISORY TONIGHT AND THURSDAY FOR ZONES
76/81/82/84/85/86 AND 94. IN ADDITION TO THE SNOW...THE COLDEST
TEMPERATURES OF THE WINTER SHOULD BE NOTED THURSDAY AND FRIDAY.
THANKS WFOS BOU AND ABQ AS WELL AS THE CREW HERE IN PUEBLO FOR
ALL THE HELP.
LONG TERM DISCUSSION...(FRIDAY THROUGH WEDNESDAY).
MOST WEATHER ACTIVITY OCCURING IN THE SHORT TERM...WITH TEMPS MAIN
CHANGES TO LONG TERM.
FRIDAY NIGHT/SATURDAY...CONTINUED CURRENT SNOW GRIDS WITH SNOW
SHOWERS ENDING AROUND SUNRISE FRIDAY WITH A FEW ADDITIONAL INCHES IN
THE MOUNTAINS AND ADJACENT TERRAIN. TEMPS ARE COLD...WITH TEMPS ALOFT
-18 TO -20C AT 700 MB TRANSLATING INTO LOW SINGLE DIGITS PLAINS. CAA
CONTINUES OVERNIGHT...AND WITH SNOWCOVER EXPECTED...COOLED CURRENT
GRIDS. GOING INTO DAYTIME HOURS LOOKS PRETTY DRY ABOVE 700 MB.
SURFACE HIGH SETTLES INTO TEXAS WITH SOUTHWESTERLY RETURN FLOW OVER
THE COLORADO PLAINS...AND SKIES CLEAR UP A BIT...HOWEVER THINK MOST
WARMING ENERGY WOULD GO INTO MELTING SNOW. COOLED GRIDS INTO THE 20S
PLAINS. COOLED OVERNIGHT LOWS SATURDAY NIGHT CONSIDERING ONGOING
SNOWPACK. ENERGY WHICH DROPPED INTO BASE OF TROF OUT WEST SKIPS BY
IN THE FLOW TO OUR SOUTH SATURDAY NIGHT...LOOKS TO KEEP POP CHANCES
SOUTH OF CWA.
SUNDAY THROUGH WEDNESDAY...FIRST ATTEMPT AT A TEMP REBOUND AS
NORTHWEST FLOW RETURNS SUNDAY...BUT COOLED GRIDS ONCE AGAIN
CONSIDERING SNOW. MAYBE A BETTER CHANCE FOR WARMING MONDAY AS S/W
RIDGE BEGINS TO BUILD OVER AREA AS NEXT LOW MOVES TOWARD CALIFORNIA
COAST. TUESDAY INTO WEDNESDAY...NORTHWEST FLOW ALOFT PUSHES EASTWARD
AS NEXT PACIFIC UPPER LOW OPENS UP AND MOVES SLOWLY ONSHORE...
CONTINUING RIDGING ALOFT AND WAA. ADDED WEDNESDAY AS A TOUCH WARMER
THAN TUESDAY. KEPT POPS OUT FOR NOW AS TIMING OF LOW STILL TOO FAR
OUT.
.PUB...A WINTER STORM WARNING TONIGHT...THURSDAY AND THURSDAY
EVENING ZONES 72/73/74/75/77/78/79/80/87 AND 88.
A WINTER WEATHER ADVISORY IS IN EFFECT TONIGHT AND THURSDAY
FOR ZONES 76/81/82/83/84/85/86 AND 94.Hazardous weather outlook, Feb 5, 7:00 AM MST, 8 hours before
COZ058>089-093>099-061404-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MST WED FEB 5 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.
...WINTER STORM WATCH FOR THE SOUTHEASTERN COLORADO MOUNTAINS AND
ADJACENT PLAINS TONIGHT AND THURSDAY...
.DAY ONE...TODAY AND TONIGHT.
A STRONG UPPER LEVEL DISTURBANCE WILL MOVE TOWARD THE FOUR CORNERS
AREA TODAY...THEN ACROSS SOUTHERN COLORADO AND NORTHERN NEW MEXICO
TONIGHT. AHEAD OF THIS DISTURBANCE...SCATTERED SNOW SHOWERS WILL
DEVELOP OVER THE SAN JUAN AND LA GARITA MOUNTAINS EARLY THIS
AFTERNOON...WITH SNOW SHOWERS BEGINNING OVER THE SOUTHEASTERN
COLORADO MOUNTAINS BY LATE AFTERNOON. OVERNIGHT...THE COMBINATION OF
THE UPPER LEVEL DISTURBANCE AND INCREASING UPSLOPE FLOW OVER EASTERN
COLORADO WILL PRODUCE OCCASIONAL MODERATE TO HEAVY SNOWFALL OVER
THE SOUTHEASTERN COLORADO MOUNTAINS AND ADJACENT PLAINS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
EASTERLY UPSLOPE WINDS WILL CONTINUE THE CHANCE FOR SIGNIFICANT
ACCUMULATING SNOW THROUGH THURSDAY. THE AREAS WITH THE GREATEST
POTENTIAL FOR SIGNIFICANT SNOWFALL INCLUDE TELLER COUNTY...THE WET
MOUNTAINS...THE SANGRE DE CRISTO MOUNTAINS...AND THE ADJACENT PLAINS
ALONG THE INTERSTATE 25 CORRIDOR. AS THE STORM SYSTEM MOVES OUT OF
THE AREA THURSDAY NIGHT SNOW IS EXPECTED TO TAPER OFF. CURRENT
INDICATIONS ARE THAT AREAS ALONG INTERSTATE 25 COULD RECEIVE 6 INCHES
OR MORE...AND THE SOUTHEASTERN MOUNTAINS COULD RECEIVE 8 INCHES OR
MORE OF TOTAL SNOWFALL BY LATE THURSDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY TONIGHT.
MORE INFORMATION MAY BE OBTAINED AT...www.crh.noaa.gov/pub.
Heavy Snow, Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft
- When
- February 5, 3:00 PM MST to February 6, 11:00 PM MST
- Where
- Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.992, -105.637 (the zone’s center; the record gives no point)
Heavy Snow, West / Central Fremont County Below 8500 Ft
- When
- February 5, 3:00 PM MST to February 6, 11:00 PM MST
- Where
- West / Central Fremont County Below 8500 Ft forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.473, -105.440 (the zone’s center; the record gives no point)
Heavy Snow, Westcliffe Vicinity / Wet Mountain Valley Below 8500 Ft
- When
- February 5, 3:00 PM MST to February 6, 11:00 PM MST
- Where
- Westcliffe Vicinity / Wet Mountain Valley Below 8500 Ft forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.897, -105.164 (the zone’s center; the record gives no point)
Heavy Snow, Wet Mountains Between 8500 and 10000 Ft
- When
- February 5, 3:00 PM MST to February 6, 11:00 PM MST
- Where
- Wet Mountains Between 8500 and 10000 Ft forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.110, -105.070 (the zone’s center; the record gives no point)
Heavy Snow, Wet Mountains Above 10000 Ft
- When
- February 5, 3:00 PM MST to February 6, 11:00 PM MST
- Where
- Wet Mountains Above 10000 Ft forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.989, -104.947 (the zone’s center; the record gives no point)
Heavy Snow, Northern Sangre de Cristo Mountains Above 11000 Ft
- When
- February 5, 3:00 PM MST to February 6, 11:00 PM MST
- Where
- Northern Sangre de Cristo Mountains Above 11000 Ft forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.867, -105.544 (the zone’s center; the record gives no point)
Heavy Snow, Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft
- When
- February 5, 3:00 PM MST to February 6, 11:00 PM MST
- Where
- Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.729, -105.043 (the zone’s center; the record gives no point)
Heavy Snow, Pikes Peak Above 11000 Ft
- When
- February 5, 3:00 PM MST to February 6, 11:00 PM MST
- Where
- Pikes Peak Above 11000 Ft forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.857, -104.844 (the zone’s center; the record gives no point)
Heavy Snow, Canon City Vicinity / Eastern Fremont County
- When
- February 5, 3:00 PM MST to February 6, 11:00 PM MST
- Where
- Canon City Vicinity / Eastern Fremont County forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.488, -105.323 (the zone’s center; the record gives no point)
Heavy Snow, Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft
- When
- February 5, 3:00 PM MST to February 6, 11:00 PM MST
- Where
- Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.832, -104.526 (the zone’s center; the record gives no point)
Heavy Snow, Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft
- When
- February 5, 3:00 PM MST to February 6, 11:00 PM MST
- Where
- Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.832, -104.526 (the zone’s center; the record gives no point)
Heavy Snow, Pueblo Vicinity / Pueblo County Below 6300 Ft
- When
- February 5, 3:00 PM MST to February 6, 11:00 PM MST
- Where
- Pueblo Vicinity / Pueblo County Below 6300 Ft forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.173, -104.513 (the zone’s center; the record gives no point)
Heavy Snow, Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft
- When
- February 5, 3:00 PM MST to February 6, 11:00 PM MST
- Where
- Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.685, -104.961 (the zone’s center; the record gives no point)
Heavy Snow, Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft
- When
- February 5, 3:00 PM MST to February 6, 11:00 PM MST
- Where
- Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.316, -104.039 (the zone’s center; the record gives no point)
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in North Dakota, February 5, 20031 death · 1 event
- Heavy Snow in New York, February 5, 2003$100,000 · 1 event
- Heavy Snow in New York, February 5 to 6, 2003$36,000 · 5 events
- Winter Storm in Kansas, February 5 to 6, 200311 events
- High Surf in Hawaii, February 5 to 8, 20036 events
- Winter Weather in Maine, February 5, 20034 events
- Winter Storm in Montana, February 5, 20034 events
- Heavy Snow in Colorado, February 5 to 6, 20032 events
- Heavy Snow in Montana, February 5 to 6, 20031 event
- Heavy Snow in Montana, February 5, 20031 event
- Heavy Snow in Montana, February 5, 20031 event
- Heavy Snow in Wyoming, February 5, 20031 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342419, 5342420, 5342421, 5342422, 5342423, 5342424, 5342425, 5342426, 5342427, 5342428, 5342429, 5342430, 5342431, 5342432.